One of the most common questions I get is about side effects of medications. Don't get me wrong, this is a good question to ask, especially if you're not familiar with the medication that is being prescribed.
In today's Journal of the American Medical Association, there is a study which estimates approximately 700000 medication complications each year (Chicago Tribune). I know what you're thinking, "Yeah, it's that Food and Drug Administration again. They're working for the drug companies. They just push all medicines through and don't care about side effects."
It's true that, in the study, the most common classes of medicines that sent people to the ER for treatments were insulin for diabetes and blood thinners like coumadin. But, the problem was not with the prescription medicine itself, but with interactions with other medicines, specifically over the counter pills and herbal supplements.
Dr. David Soria, chairman of the emergency department at Florida's Wellington Regional Medical Center, said patients should tell their doctors about drugs they have been prescribed by others, as well as over-the-counter drugs they take, such as aspirin and herbal remedies.I'm not placing blame here, just re-emphasizing the fact that good patient-physician communication is essential for good medical care. I realize, especially for older people, who may see a lot of doctors, to try to remember who prescribed what and why. (Just a plug for the job of a good primary care physician.)
Soria said older patients seem to be taking more herbals because they're easy to get and there is heavy marketing of products that patients think will help to keep their minds sharp or give them more energy.
"Patients don't typically tell us what herbal medications they're on because they don't consider it a drug. They think it's a vitamin," Soria said.
Some studies have found that herbal products, including ginseng and gingko, can cause bleeding, and that others, such as St. John's wort and kava, can react negatively with other medications. St. John's wort also can interact with Plavix, a blood thinner, and cause bleeding.
But monitoring them can be a problem because few studies have been done on the herbals, and because there can be inconsistencies in the batches coming from different manufacturers, Soria said.
Herbal supplements are marketed as "safe" because they're natural. And, this may be the case when used by themselves. In addition, over the counter medications are safe when used correctly. Problems occur when people take prescription medicines, OTC meds, and herbal supplements. Interactions among all these chemicals could be a problem - thus the 700k medication complications each year. So, be careful out there!